Illinois, 2019

Tornado in Illinois, January 18, 2019

January 18, 2019 · NWS LOT · 1 event in 1 county or zone

A waterspout was photographed by a spotter and observed by a second spotter over the warm water in the Dresden cooling pond near Wilmington during the late afternoon of January 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A waterspout was photographed by a spotter and observed by a second spotter over the warm water in the Dresden cooling pond near Wilmington during the late afternoon of January 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 18, 3:47 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 18, 3:47 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
347 PM CST Fri Jan 18 2019

.SHORT TERM...
312 PM CST

Through Sunday...

A complex winter weather period is beginning to unfold across the
area, highlighted by: 1.) widespread snow tonight and Saturday
morning, 2.) blowing snow concerns in open areas Saturday, 3.)
lake effect snow accumulation Saturday night and Sunday, and 4.)
potential for minor lakeshore flooding Saturday through early
Sunday. No changes have been made to the Winter Storm Warning
which is in effect for the first "wave" of this period (parts 1
and 2 above). Forecast snowfall amounts through midday Saturday
remain 3-7 inches south to 5 to 8 inches north, with locally
higher certainly possible in far northeast Illinois.

The northern stream wave across the Minnesota/Iowa border region
continues to focus an area of warm advection driven frontogenesis
(f-gen) east-southeast into the Wisconsin/Illinois border region.
As this wave continues to gradually deamplify, this f-gen will
very slowly weaken. However, this will likely still be strong
enough across far northern Illinois/southern Wisconsin to produce
some heavy snowfall rates at times this evening (RFD has already
briefly been down to 3/4SM). These locations, generally north of
I-90, should be the only area that could possibly have impacts
during the commute time. Did consider bumping back the start time
of the warning across the I-88 corridor, but periodic snow as the
atmosphere saturates is still possible before 7 pm, and did not
want to send any mixed message. If the banded snow structure can
take up some residence time in far northern Illinois, snowfall
amounts in excess of 3 inches by midnight should easily be
achieved, but there is uncertainty on exactly where and it may end
up on or even just north of the state line.

The primary upper wave with a 140 kt jet rounding its backside is
across Kansas, and increasing broad ascent will lead to snow
spreading across the area throughout the evening, generally in a
west-to-east type fashion. As this wave continues to dig with
some phasing, upper level forcing and PWATs around one half inch
maximize across the area overnight. The mid-level baroclinicity is
forecast to gradually work its way southward as this occurs, with
a transient f-gen vertical circulation, likely resulting in
temporary banded snow and embedded one inch per hour rates.

The precipitation amounts (QPF) from guidance generally do not
show much variance, and these values are supportive of our going
forecast -- assuming a snow ratio of 12:1 to 15:1 or so (near
average). Inevitably, the snowfall amounts will not be uniform,
and there are likely to be some peaks and dips. A couple areas
more favored for the peaks are the far north as mentioned before,
Lake and Cook Counties in IL due to lake enhancement, and the far
southeast forecast area where the deformation banding overnight
into Saturday morning may be more semi-permanent. There could be
quite a good part of the CWA, especially south of I-88, that ends
up with less than six inches. But the combined effects of the
snow and blowing snow will likely result in impacts worthy of
warning type messaging.

The surface low is expected to deepen to around 996 mb near the
KY/TN border by midday Saturday as it moves east-northeast. The
synoptic snow shield from this should gradually end across the
area from northwest to southeast throughout the day. With an over
40 mb pressure gradient between the surface low and the high
moving into the Upper Midwest, the northerly surface winds will
have been on the increase since late tonight and likely will
result in some blowing and drifting snow, especially in open
areas. These gusts look to peak 30 to 35 mph, with some 40 mph
gusts possible along the lake front.

Given the north-northeast fetch of the winds with the lake
orientation, waves will build sharply into the northeast Illinois
and far northwest Indiana shore on Saturday morning. With lake
levels running about two feet above January normals, and some
impacts from a couple events the past six months, the 7-10 ft
waves with occasional higher will likely result in some minor
immediate lakeshore flooding.

Attention then turns to the second wave of snow with this
period...that is the lake effect snow Saturday night into Sunday.
Light, disorganized lake effect snow showers are likely into
northeast Illinois Saturday afternoon into the early evening
before a resurgence occurs, due to stronger cold advection and
lake-induced instability, as well as the likely presence of some
low-level convergence/focus. The inversion heights remain
marginal...generally between 5000-8000 ft, however due to the cold
air mass the snow growth zone is overlapped within the steep low-
level lapse rates. If the more focused snow band becomes nearly
stationary, there will be potential to have six plus inches of
snow. That said, predicting the residency of a lake effect snow
band 36 hours in advance is really challenging. Also, the NAM for
multiple runs has been indicating a mesolow and continued focus
into northeast Illinois Sunday afternoon, while the global
solutions would turn the focus more into northwest Indiana,
matching what the synoptic pattern would indicate. So quite a bit
of uncertainty, but feel this should be a several inch event in
lakeside areas, especially parts of Cook County. This may require
a separate winter weather headline, but at this time confidence
in six plus inches or warning-like impacts is too low for a
watch.

As for temperatures, they will be dropping into the single digits
by Sunday morning in outlying areas. Winds will diminish on
Sunday, but the cold air mass will not allow much recovery, with
highs in the mid 20s.

MTF

&&

.LONG TERM...
346 PM CST

Saturday night through Friday...

Aside from the possibility of minor lingering lake effect snow
Sunday evening, precipitation should mostly be wrapped up, just in
time for the very cold temperatures to take over.  While part of the
area will drop into the single digits on Saturday night, Sunday
night will be the coldest of the upcoming week and will bring the
first areawide single digit lows since last February.

Daytime highs Monday will rebound only very slightly from Sunday and
just top out in the teens, though temperatures should continue to
climb in a non-diurnal trend Monday night into Tuesday with the warm
advection ahead of the next upstream system.

With strong southwest winds continuing into the daytime, Tuesday
itself looks much more mild with temperatures climbing into the
thirties, but also quite breezy and unsettled. GFS/ECM deterministic
models are in reasonable agreement with the location and strength of
a surface low over eastern Kansas early Tuesday. Both then take the
low almost directly overhead Tuesday or Tuesday evening, with timing
differences of about six hours.  The best forecast to offer at this
range, given this type of track and the considerable uncertainty
that still exists, is mixed precipitation including both rain and
snow.

Daytime highs drop back into the 20s for the remainder of the week.
High pressure at the surface should favor keeping most of the area
dry for Wednesday and Thursday, but the large scale upper level flow
remains cyclonic and favorable for development of shortwave
disturbances that could bring additional snowfall by late next week.
At this distant range there is nothing looking overly significant,
but both the ECM and GFS suggest the area may see a quick shot of
light snow toward late Thursday or Friday.

Lenning

&&

.AVIATION...
For the 18Z TAFs...

Main concerns for the period will focus on impacts from the
developing winter storm with some uncertainty remaining in
snowfall trends at the onset time and for the first few hours of
snowfall.

Conditions will remain relatively quiet at the terminals with mvfr
cigs and nely winds less than 10kt.

Latest upstream radar trends and short term, high resolution
guidance suggests that there will be an initial band of light snow
which could drop vis to 2-3sm and then lift north again, bringing
a brief lull before the main system snow begins.

Have made some slight timing adjustments to the going forecast,
but in general, there is little change to the general scenario.
Latest radar imagery indicates some weak echo overspreading nwrn
IL, but this is elevated and any falling snow is evaporating
before hitting the ground since low levels are initially
relatively dry. Expect that snowfall rates should ramp up quickly
by arnd 01-02z. The period of heaviest snow should be durg the
late evening hours and continue overnight. Have gone with a
prevailing 1/2sm as snowfall rates and wind speeds increase. There
will likely be periods with rates of 1 inch per hour and short
periods with rates of 2-3 inches per hour with vis of 1/4sm or
less should any heavier small scale banding develop and mover over
the terminals. Given low confidence in timing, location and
residence time of any narrow banding, have not included in the
TAFs at this time, but these lower conditions remain a
possibility. As the more significant snowfall begins, also expect
that cigs should lower rapidly to ifr or lifr levels. Liquid to
snow ratios should start out near climatologically normal levels
and snow type with not be particularly wet or dry, but as colder
air moves into the region by early tomorrow morning, liquid to
snow ratios will increase and the potential for blowing and
drifting snow will become a concern. So, while snowfall rates are
expected to diminish by arnd daybreak, visibility should remain in
ifr levels due to blowing snow more so than falling snow.

As the main sfc low lifts newd from the Red River Valley to the
Lower Ohio Valley while deepening, and high pressure spreads from
the Northern Plains to the Upper Great Lakes, a combination of
strengthening pressure gradient and strong pressure falls just
ahead of the low will lead to nely winds gusting to 25-30 kt
overnight tonight, with 30 kt gusts persisting through much of
the day tomorrow. Wind direction should gradually back to more
northerly through the day tomorrow and there is still the
potential for occasionally higher gusts, to 35 kt, late tonight
and into tomorrow.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014 until noon Saturday.

     Lakeshore Flood Advisory...ILZ006-ILZ014...6 AM Saturday to 9 AM
     Sunday.

     Winter Storm Warning...ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032...7 PM Friday to noon Saturday.

     Winter Storm Warning...ILZ033-ILZ039...midnight Saturday to 3 PM
     Saturday.

IN...Lakeshore Flood Advisory...INZ001...6 AM Saturday to 9 AM Sunday.

     Winter Storm Warning...INZ001-INZ002...7 PM Friday to noon
     Saturday.

     Winter Storm Warning...INZ010-INZ011-INZ019...midnight Saturday
     to 3 PM Saturday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...9 PM Friday to 3 PM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 18, 3:44 AM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
344 AM CST Fri Jan 18 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
190945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
344 AM CST Fri Jan 18 2019 /444 AM EST Fri Jan 18 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Snow Risk.

DISCUSSION...

Snow will begin to overspread portions of northern Illinois by
late this afternoon or evening then overspread all of northern
Illinois and northwest Indiana late this evening and overnight.
Snow will be moderate to heavy at times resulting in snow covered
roads and significantly reduced visibilities. In addition,
strengthening winds overnight will result in blowing and drifting
of snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Snow Risk.
  Elevated Lakeshore Flood Risk
Sunday...
  Elevated Snow Risk near Lake Michigan.
  Limited Excessive Cold Risk.
Monday...
  Limited Excessive Cold Risk.

DISCUSSION:

Snow will continue across much of northern Illinois and northwest
Indiana through midday, then begin to taper from the west through
the afternoon. Lake effect snow is expected to set up Saturday
afternoon and continue into Sunday producing additional snow
accumulations near Lake Michigan in far northeast Illinois and
northwest Indiana. Gusty winds will continue to result in blowing
and drifting of the snow area wide on Saturday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-190945-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
344 AM CST Fri Jan 18 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Freezing Spray Risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Hazardous conditions for small craft are likely.
  Occasional gale force winds are possible.
  Significant Freezing Spray Risk
Sunday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk
Monday...
  Hazardous conditions for small craft are likely.
  Significant Freezing Spray Risk
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk
Wednesday...
  Limited Freezing Spray Risk

BMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 31 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Will

When
January 18, 4:05 PM CST to 4:06 PM CST
Where
Will County, 1.08 mi W of Lorenzo to 1.14 mi W of Lorenzo
Rating
EFU
Path length
0.06 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
41.349, -88.241

A non-supercell waterspout formed over the warm waters of the Dresden cooling pond, which is an inland lake. No damage occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802646.